Alert archive / Ohio / Flash Flood Warnings in 2020

Flash Flood Warning 9, NWS Pittsburgh, PA

March 28, 20205 counties in Ohio; Hancock County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Mar 28, 2020, 10:04 PM EDT for 5 counties in Ohio; Hancock County, West Virginia. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2020, 10:04 PM EDT (02:04 UTC)
Expired
Mar 28, 2020, 11:55 PM EDT
In force
111 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Carroll County, OH, Columbiana County, OH, Harrison County, OH, Jefferson County, OH, Tuscarawas County, OH, Hancock County, WV

The radar

The Pittsburgh radar (KPBZ), 65 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 2.1 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2020-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2020-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-245 J/kg
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

661 
WGUS51 KPBZ 290204
FFWPBZ
OHC019-029-067-081-157-WVC029-290500-
/O.NEW.KPBZ.FF.W.0009.200329T0204Z-200329T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
1004 PM EDT Sat Mar 28 2020

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Harrison County in east central Ohio...
  Jefferson County in east central Ohio...
  South central Columbiana County in east central Ohio...
  Carroll County in east central Ohio...
  Eastern Tuscarawas County in east central Ohio...
  Northwestern Hancock County in northern West Virginia...

* Until 100 AM EDT.

* At 1002 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Steubenville, New Philadelphia, Dover, Uhrichsville, Wellsville,
  Cadiz, Carrollton, Freeport, Wintersville, Dennison, Salineville
  and Tuscarawas.

Additional rainfall amounts of 1 to 2  inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4060 8063 4021 8068 4021 8096 4025 8102
      4020 8133 4065 8153

FLASH FLOOD...RADAR INDICATED

$$

07
1 follow-up statement
115 
WGUS71 KPBZ 290355
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
1155 PM EDT Sat Mar 28 2020

OHC019-029-067-081-157-WVC029-290405-
/O.CAN.KPBZ.FF.W.0009.000000T0000Z-200329T0500Z/
Carroll OH-Columbiana OH-Harrison OH-Jefferson OH OH-Tuscarawas OH-
Hancock WV-
1155 PM EDT Sat Mar 28 2020

...FLASH FLOOD WARNING IS CANCELLED FOR CARROLL, SOUTH CENTRAL 
COLUMBIANA, HARRISON, JEFFERSON OH, EASTERN TUSCARAWAS AND 
NORTHWESTERN HANCOCK COUNTIES...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. However flooding is expected to continue through 
early morning., and a flood warning replaces the previous flash 
flood warning. Please continue to heed remaining road closures.

LAT...LON 4060 8063 4021 8068 4021 8096 4025 8102
      4020 8133 4065 8153

$$

07

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Mar 28, 8:33 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Mar 28, 8:33 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
833 PM EDT Sat Mar 28 2020

.SYNOPSIS...
Periodic showers and scattered thunderstorms can be expected through
tomorrow with the approach and passage of a cold front.

&&

.NEAR TERM /THROUGH SUNDAY/...
Adjustments for the eve updated included PoPs and wind as severe
threat with initial convection wave has passed. The next round will
progress with shortwave support across Ohio with more widespread
activity developing toward the warm front which has surged north of
the immediate area. Still, much of the area will receive another
round of showers and storms, albeit weaker given diminished
instability. Rapid element movement should preclude an additional
widespread flood threat. Showers/storms will diminish on Sunday with
passage of the cold/occluding front.

The main concern for Sunday will be the threat for strong winds
behind the front. Current forecast soundings are hinting that a wind
advisory may be needed on Sunday.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY/...
Increasing clouds and the risk for a passing shower on Monday with
the return of cold advection and northwest flow.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Building high pressure on Tuesday will promote drier conditions. The
next chance for rain will be Wednesday as a disturbance passes to
our south.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
Restrictions are likely as further convection develops tonight with
the apch of a cold/occluding front.

.Outlook...
Restrictions are likely to continue Sun mrng followed by gusty wind
with a Sun cdfnt.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Mar 28, 6:34 PM EDT, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
634 PM EDT Sat Mar 28 2020

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-292245-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
634 PM EDT Sat Mar 28 2020

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania,
western Pennsylvania, northern West Virginia and the northern
panhandle of West Virginia.

.DAY ONE...Tonight.

Hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Mar 28, 6:36 PM EDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
636 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      WHEELING                40.08N  80.70W
03/28/2020                   OHIO               WV   EMERGENCY MNGR

            MULTIPLE HOMES HAVE FLOODED BASEMENTS IN WHEELING.

&&

EVENT NUMBER PBZ2000720

BROWN
Local storm report, Mar 28, 7:16 PM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
716 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     1 WNW ROGERSVILLE       39.89N  80.30W
03/28/2020                   GREENE             PA   COUNTY OFFICIAL

            REPORT OF A TREE DOWN ON WEST RUN ROAD BLOCKING THE
            ENTIRE ROAD.

&&

EVENT NUMBER PBZ2000721

BROWN
Local storm report, Mar 28, 7:55 PM EDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
755 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     FLASH FLOOD      1 NNW HERMINIE          40.27N  79.72W
03/28/2020                   WESTMORELAND       PA   911 CALL CENTER

            *** 1 FATAL *** A MAN BECAME TRAPPED IN A STORM DRAIN.

&&

EVENT NUMBER PBZ2000722

BROWN
Local storm report, Mar 28, 7:57 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
757 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      WOODLAWN                40.62N  80.25W
03/28/2020                   BEAVER             PA   LAW ENFORCEMENT

            FAMILIES DISPLACED WITH A FOOT OF WATER IN AN APARTMENT
            BUILDING NEAR ALIQUIPPA CITY, PA

&&

EVENT NUMBER PBZ2000723

JKL
Local storm report, Mar 28, 8:20 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
820 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     FLASH FLOOD      DAYTON                  40.88N  79.24W
03/28/2020                   ARMSTRONG          PA   SOCIAL MEDIA

            NUMEROUS ROADS FLOODED THROUGHOUT WAYNE TWP

&&

EVENT NUMBER PBZ2000724

JKL
Local storm report, Mar 28, 9:38 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
938 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     FLASH FLOOD      1 W OAKWOOD             39.98N  81.57W
03/28/2020                   GUERNSEY           OH   911 CALL CENTER

            FLASH FLOODING ACROSS STATE ROUTE 209 HAS LED TO
            CLOSURES AROUND MILE MARKER 13 AND 14 NEAR BYESVILLE.

&&

EVENT NUMBER PBZ2000725

BROWN

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 8:53 PM EDTFlash Flood WarningPBZBelmont, Guernsey, Harrison, Noble3 hr
Mar 28, 9:04 PM EDTSevere Thunderstorm WarningPBZCoshocton, Tuscarawas24 min
Mar 28, 9:07 PM EDTFlash Flood WarningPBZCoshocton, Tuscarawas3 hr
Mar 28, 9:24 PM EDTFlash Flood WarningPBZBelmont, Harrison, Jefferson3 hr
Mar 28, 9:58 PM EDTAreal Flood WarningPBZColumbiana5 hr
Mar 28, 10:58 PM EDTSevere Thunderstorm WarningPBZBelmont, Harrison, Jefferson35 min
Mar 28, 11:51 PM EDTAreal Flood WarningPBZBelmont, Carroll, Columbiana, Coshocton, Guernsey, Harrison and 4 more8 hr
Mar 29, 12:32 AM EDTAreal Flood WarningPBZBelmont, Columbiana, Jefferson8 hr
Mar 29, 1:58 PM EDTWind AdvisoryPBZBelmont, Carroll, Columbiana, Coshocton, Guernsey, Harrison and 5 more7 hr

Nearby

Flash Flood Warnings in Ohio, 2020Flash Flood Warnings in West Virginia, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.